Tel: 01884 831300
Opening Times: 8.30am-6.30pm
Treatment can help keep the symptoms of myasthenia gravis under control so that you're able to live a largely normal life.
But some people need ongoing treatment, and occasionally emergency treatment in hospital may be necessary if the condition suddenly gets worse.
Read more about:
The symptoms of myasthenia gravis can sometimes have a specific trigger. Doing what you can to avoid your triggers may help.
Common triggers include:
It's also a good idea to avoid activities that could be dangerous if you experience sudden weakness, such as swimming alone. If you drive, you should tell the DVLA that you have myasthenia gravis.
The first medicine tried is usually a tablet called pyridostigmine, which helps electrical signals travel between the nerves and muscles.
It can reduce muscle weakness, but the effect only lasts a few hours so you'll need to take it several times a day. For some people, this is the only medicine they need to control their symptoms.
Possible side effects include stomach cramps, muscle twitching, diarrhoea and feeling sick. Tell your doctor if you get any of these, as they may be able to prescribe other medicines to help with side effects.
If pyridostigmine doesn't help or only provides short-tern relief, your doctor may suggest taking steroid tablets such as prednisolone.
These work by reducing the activity of your immune system (the body's natural defence against illness and infection), to stop it attacking the communication system between the nerves and muscles.
Prednisolone is usually started in hospital if you have problems with swallowing or breathing, or if your symptoms keep getting worse and you need treatment quickly.
You'll usually be advised to take the tablets every other day. You'll normally take a high dose at first, which will be gradually lowered as much as possible once your symptoms are under control.
This is because long-term treatment with steroids can cause unpleasant side effects, such as weight gain, mood swings and an increased risk of getting infections.
If steroids aren't controlling your symptoms, you need to take a high dose of steroids, or steroids cause significant side effects, your doctor may suggest taking a different medicine that reduces the activity of your immune system, such as azathioprine or mycophenolate.
This is taken as tablets every day. It can take at least nine months to take full effect so you will also need to take one of the medicines mentioned above at first.
Side effects can include an increased risk of getting infections, feeling and being sick, loss of appetite and tiredness. You will also need to have regular blood tests to check the amount of medicine in your body.
If these medicines keep your symptoms under control for a long time (usually years), it may be possible to eventually stop taking them.
Surgery to remove the thymus gland, known as a thymectomy, may sometimes be recommended if you have myasthenia gravis.
This has been shown to improve myasthenia symptoms in some people who have an unusually large thymus (a small gland in the chest), though not in people with a thymus that has grown abnormally (a thymoma).
Symptoms will usually improve in the first few months after surgery, but may keep getting better for up to two years.
If you have a thymoma, a thymectomy won't usually have much of an effect on your myasthenia symptoms. But surgery to remove your thymus gland will often be recommended because it can cause problems if it's left to keep getting bigger.
Thymectomies are often carried out using keyhole surgery techniques. This involves removing the thymus using special surgical instruments inserted through small cuts (incisions) in the chest.
Some people with myasthenia gravis have periods where their symptoms get suddenly worse – for example, they may experience severe breathing or swallowing problems.
These potentially life-threatening symptoms, known as a mysathenic crisis, require urgent treatment in hospital.
Treatment may include:
Living with a rare, long-term condition can be very difficult. Some people find it helpful to get in touch with a local or national support group.
The main UK charity for people with mysathenic gravis and their families is Myaware.
Myaware provides additional useful information about living with myasthenia gravis. The charity also has a Facebook group and local support groups.